Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Detroit, MI

September 22, 2005Saginaw County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 22, 2005, 1:38 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2005, 1:38 PM EDT (17:38 UTC)
Expired
Sep 22, 2005, 2:14 PM EDT
In force
36 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Saginaw County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:50 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 22, 12:50 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 PM EDT THU SEP 22 2005

.UPDATE...

REMNANTS OF MCS STILL MOVING ACROSS THE FORECAST AREA AT THIS TIME.
12Z SOUNDING OUT OF QUAD-CITIES SHOWED 50 KNOT LOW LEVEL JET AT
925MB FEEDING INTO THE MCS AND ALLOWING IT TO CONTINUE THROUGH THE
MORNING. CONVECTION HAS BEEN ELEVATED THIS MORNING WITH A FEW 3/4
INCH HAIL REPORTS IN KENT AND OTTAWA COUNTIES IN SW LOWER MICHIGAN.
GOING FORECAST GENERALLY APPEARS TO BE IN GOOD SHAPE WITH THE
SOUTHERN CWA EXPECTED TO SEE A BREAK IN THE SHOWER ACTIVITY WHILE
SHOWERS AND THUNDERSTORMS CONTINUE TO WORK ACROSS THE NORTHERN CWA.
THIS BREAK ACROSS THE SOUTH WILL GIVE THE ATMOSPHERE A CHANCE TO
DE-STABILIZE WITH THUNDERSTORMS STILL EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO THIS EVENING AHEAD OF THE FRONTAL PUSH. LOW LEVEL
MOISTURE ADVECTION WILL INCREASE ACROSS THE AREA THIS AFTERNOON WITH
SURFACE DEWPOINTS ALREADY ON THE RISE ACROSS INDIANA AND SW LOWER.
DEWPOINTS ARE NEAR 70 THROUGH CENTRAL INDIANA WITH KALAMAZOO ALREADY
UP TO 67F. VISIBLE SATELLITE ALSO SHOWS A SIGNIFICANT BREAK IN THE
CLOUD COVER AS THE SHOWER ACTIVITY CLEARS THE AREA. BEST AREA OF
CONVECTION THIS AFTERNOON STILL EXPECTED TO DEVELOP ACROSS NORTHERN
ILLINOIS/INDIANA WHERE THE BEST INSTABILITY WILL BE LOCATED BUT
THUNDERSTORMS WILL ALSO DEVELOP AND TRACK INTO SOUTHEASTERN MICHIGAN
LATE THIS AFTERNOON. SOME STRONG THUNDERSTORMS STILL POSSIBLE WITH
1500-2000 J/KG OF CAPE NEAR THE SOUTHERN MICHIGAN BORDER AND 0-6 KM
SHEAR APPROACHING 40 KNOTS. WILL SEND OUT A QUICK UPDATE TO REFRESH
ZONES BASED ON CURRENT RADAR TRENDS AND TIMING.

&&

.AVIATION...

DYING MCS TO MOVE INTO THE REGION BETWEEN 12-13Z. CONVECTION IS
ELEVATED SO NO SIGNIFICANT WIND GUSTS ANTICIPATED AT THE SURFACE.
PLENTY OF DRY AIR IN PLACE OVER LOWER MICHIGAN KEEPING CLOUD BASES
ABOVE THE MVFR THRESHOLD AS WELL. CIGS MAINLY 080-100...BRIEFLY
DROPPING TO 040-050 IN SHOWERS AND THUNDERSTORMS...WITH VSBYS
BRIEFLY DROOPING TO 5 MILES AS WELL. MCS WILL BE EAST OF THE TAF
SITES AROUND 15Z...THEN A BRIEF PERIOD OF FILTERED SUN...UNDER BKN
CIRRUS SHIELD. MID CLOUDS TO FILL BACK IN BY 18Z AS COLD FRONT
APPROACHES FROM THE NORTHWEST. ANTICIPATE SCATTERED THUNDERSTORMS TO
DEVELOP AGAIN AHEAD OF THE COLD FRONT BY 18Z...WORKING SOUTH TO
DTW/DET AREA BY 20-21Z. ANTICIPATE MVFR CIGS/VSBYS AS LINE OF
SHOWERS AND THUNDERSTORMS MOVE THROUGH. STRONGEST THUNDERSTORMS WILL
BE CONFINED TO THE AREAS SOUTH OF PTK AND INCLUDING DTW/DET. THERE
REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS REGION AS
WELL.

COLD FRONT TO BECOME MORE PARALLEL TO MID LEVEL FLOW BY LATE
AFTERNOON. AS A RESULT FRONT WILL SLOW DOWN AS A COUPLE OF UPPER
LEVEL WAVES MOVE ALONG THE FRONT. SHOWERS AND THUNDERSTORMS SHOULD
CLEAR THE MBS AREA BY 00Z...FNT 02Z...THEN LINGER IN THE DTW AREA
THROUGH 06Z...WITH MVFR CIGS LINGERING IN THE DTW AREA THROUGH
06-08Z AS WELL.

&&

.UPDATE...ISSUED AT 635 AM

WILL EXPAND AREA OF NUMEROUS SHOWERS SOUTH TO THE OHIO BORDER AS MCS
HAS MADE A SLIGHT SOUTHEAST TURN. PRECIP ALREADY REACHING THE GROUND
OVER SOUTHWEST LOWER...SO IT IS NOT TAKING LONG TO SATURATE THE DRY
LAYER. BASED ON CURRENT RADAR TRENDS PRECIP SHOULD BE IN THE MBS
AREA AROUND 730...FNT AROUND 800 AM AND DTW AROUND 830 AM. IR LOOP
DOES SHOW SOME CLOUD TOP WARMING SO ANTICIPATE BIG AREA OF NEGATIVE
LIGHTNING STRIKES OVER SOUTHERN LAKE MICHIGAN TO STEADILY DIMINISH.

&&

.SHORT TERM...THURSDAY AND THURSDAY NIGHT...ISSUED AT 347 AM

MCS OVER WISCONSIN MIGRATING ACROSS LAKE MICHIGAN AND CORFIDI
VECTORS INDICATE THAT IT WILL CONTINUE ON AN EASTWARD TRACK AND
POSSIBLY TURN MORE SOUTHEAST AFTER 09-10Z. 00Z DTX SOUNDING SHOWS
DEEP DRY LAYER OVER SOUTHEAST LOWER MICHIGAN...BUT LOOKS LIKE A VERY
WELL DEFINED MCV AND CLOUD TOP COOLING STILL TAKING PLACE ON
SOUTHWEST PORTION OF MCS. SO ANTICIPATE THAT MCS WILL HAVE ENOUGH
DYNAMICS AND MOISTURE TO MAKE IT INTO SOUTHEAST LOWER THIS MORNING.
CURRENT TIMING HAS THE LEAD EDGE OF PRECIP SHIELD INTO THE WESTERN
CWA BY 11Z. CORE OF MCS STILL TAKING AIM ON THE NORTH HALF OF THE
CWA...SO WILL CONTINUE WITH THE IDEA OF NUMEROUS SHOWERS AND
THUNDERSTORMS.

CONVECTION TO REFIRE ALONG FRONT THIS AFTERNOON...HOWEVER AIRMASS
OVER LOWER MICHIGAN WILL HAVE TROUBLE DESTABILIZING DUE TO MCS CLOUD
DEBRIS AND PRECIP THIS MORNING...THEN MORE HIGH AND MID LEVEL CLOUDS
AHEAD OF THE FRONT. NAM INSISTS ON CAPES REACHING AROUND 2000 J/KG
ACROSS THE FAR SOUTHEAST AROUND 18-21Z...HOWEVER THIS DOES NOT LOOK
REASONABLE AT THIS TIME...IN ADDITION NAM IS TRYING TO BRING 70
DEGREE DEW POINTS INTO THE DTW AS WELL...PREFER THE GFS UPPER 60S
DEW POINTS BASED ON CURRENT OBSERVATIONS OVER THE OHIO VALLEY. NAM
MID LEVEL MOISTURE FIELDS ALSO OVER DONE OVER ILLINOIS. WILL LIKELY
SEE ELEVATED CONVECTION OVER THE NORTH HALF OF THE CWA THIS
AFTERNOON. SO THE ONLY THREAT FOR ANY SEVERE CONVECTION CONTINUES TO
BE SOUTH OF M59...OR EVEN SOUTHEAST OF A PHN/ADG LINE. MODELS ALSO
SUGGESTING SOME UPPER SUPPORT OVER THE REGION THIS AFTERNOON IN RRQ
OF 300 MB JET.

FRONT BECOMES MORE PARALLEL WITH MID LEVEL FLOW LATE THIS AFTERNOON
AND OVERNIGHT AND WILL BE SLOW TO MOVE INTO THE OHIO VALLEY...AND
MODELS SHOWING A COUPLE OF WEAK UPPER WAVES RIDING ALONG THE
FRONT...SO WILL CONTINUE WITH LINGERING RW/TRW THIS EVENING...FOR
MAINLY SOUTH HALF OF CWA...AND LINGERING RW OVERNIGHT FOR DTW
SOUTHWARD.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY...ISSUED AT 347 AM

THE MAIN STORY IN THE LONG TERM WILL BE HURRICANE RITA...AND ANY
IMPACT FOR THE GREAT LAKES WEATHER INTO NEXT WEEK.  LOOKING AHEAD TO
THAT...LATEST RUN OF THE GFDL IS SOMEWHAT IN AGREEMENT WITH THE GFS
AND KEEPING THE REMNANTS PARKED ACROSS OKLAHOMA/TX/MISSOURI
VICINITIES AS MAIN UPPER JET REMAINS REMOVED FROM THE CIRCULATION
THROUGH EARLY WEDNESDAY.

MEANWHILE, OUR WEATHER WILL BE QUITE ACTIVE AS THIS MODEL RUN OFFERS
PLENTY OF CHANGES TO THE GOING FORECAST.  AS AFOREMENTIONED FRONT
FROM THE SHORT TERM PERIOD BECOMES QUASI-STATIONARY ACROSS THE
NORTHERN OHIO VALLEY...MODELS WANT TO SPIN UP ADDITIONAL CONVECTION
AND TRACK IT ALONG THE BAROCLINIC BOUNDARY JUST TO OUR SOUTH.  JUST
HOW FAR SOUTH WILL THIS FRONT GETS REMAINS AN ISSUE, AS THE LATEST
GFS/NAM SUGGEST A DECENT WAVE DEVELOPS AND BRINGS THE CHANCE FOR
SHOWERS/STORMS FOR THE SOUTHERN COUNTIES FRIDAY NIGHT AND INTO
SATURDAY.  MEANWHILE, IN THE OTHER CAMP IS THE RUC13/WRFXX/NGM/UKMET
FORCING THE FRONTAL BOUNDARY FURTHER SOUTH AND KEEPING US IN A COOL
NORTH-NORTHEAST FLOW.  IT SEEMS THE KEY TO THIS FORECAST WILL BE A
SHORT WAVE SEEN IN THE H2O VAPOR LOOP APPROACHING THE FOUR-CORNERS
THIS MORNING.  NONE OF THE MODELS SEEM TO HAVE A REAL GOOD HANDLE ON
IT AND EACH MODEL HAS ITS OWN WAY OF FORECAST INTERACTION WITH THIS
BOUNDARY.  WHEN TAKING THE ENSEMBLE APPROACH (MODEL BLEND)...IT
SEEMS WE NEED TO MAKE SOME ADJUSTMENTS TO THE FORECAST AND BRING IN
AT LEAST THE CHANCE FOR SHOWERS/STORMS FOR THE SOUTHERN 4 COUNTIES
FRIDAY NIGHT AND SLOWLY ADVANCE IT NORTH ON SATURDAY AS WARM
ADVECTION UNFOLDS.  THIS IS IN CLOSE COLLABORATION WITH OUR
NEIGHBORING OFFICES (THANKS) AND HPC MODEL DIAGNOSTICS.  IT SEEMS
THE GFS SUFFERS YET AGAIN FROM CONVECTIVE FEEDBACK ISSUES AND THE
WRFXX/NAM/UKMET OFFER BETTER FORECAST PATTERNS THUS UTILIZED FOR THE
WEEKEND FORECAST.

THIS SUGGESTS OUR CURRENT FORECAST IS ON TRACK WITH THERMAL WARM
ADVECTION INTO THE WEEKEND WITH PLENTY OF CLOUD COVER.   IT WILL
TAKE UNTIL A FRONTAL PASSAGE THAT IS STILL SCHEDULED FOR SUNDAY
AFTERNOON.  THEN WE MIGHT GO THROUGH THE SAME DRILL AGAIN AS FRONTAL
BOUNDARY SETTLES JUST SOUTH OF THE REGION EARLY NEXT WEEK WITH COOL
CANADIAN HIGH PRESSURE SETTLING INTO THE GREAT LAKES AND ANOTHER
SURGE OF WARM ADVECTION UPSTREAM UNFOLDS UPSTREAM.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...GSS
LONG TERM....BGM
UPDATE...KEK

HTTP://WEATHER.GOV/DETROIT (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 1:37 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
137 PM EDT THU SEP 22 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
137 PM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE
ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY
HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST
AT 40 MPH.

THUNDERSTORMS WILL BE MOST ACTIVE FROM THE TRI CITIES AND FLINT INTO
THE THUMB DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD THE
DETROIT AREA AND OHIO BORDER DURING THE LATE AFTERNOON AND
EVENING...AND THEN EXITING THE AREA BY MIDNIGHT.

A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR LENAWEE AND MONROE COUNTY
FRIDAY NIGHT...AND FOR THE REGION SOUTH OF M 59 ON SATURDAY. THERE
IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE REGION SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT APPROACHES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
137 PM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE
ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY
HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST
AT 40 MPH.

THUNDERSTORMS WILL BE MOST ACTIVE FROM SAGINAW BAY INTO SOUTHERN
LAKE HURON DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD LAKE
ERIE DURING THE LATE AFTERNOON AND EVENING...AND THEN EXITING THE
AREA BY MIDNIGHT.

A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR THE MICHIGAN WATERS OF LAKE
ERIE FRIDAY NIGHT...AND THE REGION FROM LAKE ST CLAIR SOUTHWARD ON
SATURDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE
REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT
APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:37 PM EDTSpecial Marine WarningDTX113 min
Sep 22, 5:22 PM EDTSpecial Marine WarningDTX83 min
Sep 22, 5:23 PM EDTFlash Flood WarningDTXGenesee, Lapeer3 hr
Sep 22, 5:30 PM EDTSevere Thunderstorm WarningDTXShiawassee30 min
Sep 22, 5:45 PM EDTSevere Thunderstorm WarningDTXGenesee29 min
Sep 22, 5:48 PM EDTSevere Thunderstorm WarningDTXWashtenaw57 min
Sep 22, 5:57 PM EDTSpecial Marine WarningDTX2 hr
Sep 22, 6:42 PM EDTSevere Thunderstorm WarningDTXWayne25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.